She was only six years old when she was diagnosed with a seizure disorder and placed on Dilantin (phenytoin). She did well for years with a normal physical and cognitive development. Many years after her initial seizure, it was elected to stop her Dilantin, since it was felt she might have outgrown her need for the medication. Unfortunately, not to long after while sitting in the passenger seat of the car, she suffered a cardiac arrest, and slumped forward. 911 was called and the paramedics found her to be in ventricular fibrillation. A single external cardioversion restored sinus rhythm. Gratefully, she recovered completely.
She eventually went on to get a defibrillator after her cardiovascular workup demonstrated no structural cardiac disease. Her dilantin was continued and she did well, until a cardiologist tried to stop her dilantin; she received a flurry of ICD shocks when that occurred. The dilantin was restarted and she has not had any ICD shocks or non-sustained VT detected on her subsequent defibrillator interrogations.
Oh, what does her EKG look like now, you ask?
Click image to enlarge.
So while the general diagnosis might seem obvious to the skilled EKG reader (I'll let you figure out which specific type of disorder this represents), it is clear that her antiarrhythmic of choice for this patient is dilantin: it as been well-tolerated for years, highly effective, and safe for her for over twenty years.
I wonder what will happen the our comparative effectiveness research czars note that the treatment for cardiac arrhythmias with this drug is not labeled as indicated for this disorder. Will her prescription no longer be covered?